Alert archive / Texas / Small Craft Advisories in 2016

Small Craft Advisory 78, NWS Houston/Galveston, TX

December 29, 2016

NWS Houston/Galveston, TX issued this small craft advisory at Dec 29, 2016, 2:04 PM CST. It took effect at Dec 30, 2016, 12:00 AM CST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Dec 29, 2016, 2:04 PM CST (20:04 UTC)
In effect from
Dec 30, 2016, 12:00 AM CST
Expired
Dec 30, 2016, 12:00 PM CST
In force
12 hr
Issued by
NWS Houston/Galveston, TX

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this small craft advisory went out at Dec 29, 11:32 AM CST, 2 hours 32 minutes earlier.

Area forecast discussion, Dec 29, 11:32 AM CST, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1132 AM CST Thu Dec 29 2016

.AVIATION...
VFR conditions are expected through the period. Gusty NNE winds
will slacken this evening and overnight before gradually veering
around to the E/ ESE tomorrow morning. 11

&&

.PREV DISCUSSION... /ISSUED 500 AM CST Thu Dec 29 2016/

DISCUSSION...
After another consecutive record-setting day of warmth in the 80s
yesterday...the weather will take a turn towards cool...or closer
to normal diurnal temperature behavior the next couple of days. A
cold front will be passing across the region this morning. The
boundary is currently moving across the far northern counties as
winds have become north in College Station and Crockett...their
dew points lowering 20 degrees over the past few hours and are now
in the middle 40s. Dry and cool air advection will allow dew
points to quickly plummet in the front's wake...ambient temperatures
lowering into the lower to middle 60s before warming a touch into
the upper 60s to near 70 F during the early afternoon. A Wind Advisory
over the coastal counties will be in effect from 11 AM to 4 PM to
account for sustained northeasterlies equal to or greater than 20
mph. Slight shower chances closer to the coast...more moderate
precipitation to be focused over the Gulf...with frontal lift within
a warm and moist air mass. Mid to upper level cloudiness will keep
the day mostly overcast with a gradual weakening of the northeast
winds as surface high pressure settles into the Piney Woods by midnight
Friday.

A cool and overcast Friday morning...interior minimum temperatures
in the 40s to around 50 along the immediate coast. The combination
of upper level cloudiness and a resident cooler mid to low level
air mass will translate to Friday afternoon upper 50 to lower 60 T
readings. Light easterly winds will veer around to onshore by midnight
Saturday and commence the weekend's warm air advection pattern. Western
CONUS troughing will place the Lone Star under a southwesterly
mid-level flow pattern...with the passage of weak disturbance or
two initiating periods of rain showers through New Year's Weekend.
This first ripple will pass over eastern Texas Saturday during the
daylight hours and kick off a decent round of rain. An average
half an inch to a little over a inch will focus across the central
and south(east)ern CWA Saturday. Despite the rain...the warm and
moist lower level flow that will saturate up the column will also
place us back into an unseasonable warm period. A pattern similar
to this past week...but with more areal shower coverage. Average
middle to upper 70 F forecast temperatures are above NWP guidance...
with PM temperatures easily reaching the 80s again if not for the
anticipated precipitation.

New Year's Eve weather will be one of overcast skies...southwest
breezes...and mid to upper 60 temperatures. The forecast area
will be equally split along a southwest to northeast line...near
nil POPS north of this line with moderate to high probabilities
for showers south of this line. Thus...if you will be out and
about that evening from the city southward...it may be wise to
keep an umbrella handy in the event of a late evening/early
morning shower. With little change in the synoptic pattern (e.g.,
Desert SW upper trough with a passing weak downstream disturbance)
..low to moderate precipitation probabilities will remain in
place New Year's Day. Very achievable middle 70 convective temps...
along with slight mid-level cooling steepening lase rates...places
the mention for isolated thunderstorms in 2017's first day's
forecast. The passage of the shortwave trough out of the southern
Rockies into the southern Plains early Monday...with a possible
second leading disturbance passing up within the southwest steering
flow...will maintain at least moderate to high rain/storm chances
through Monday afternoon.

Westerly winds with this shortwave torugh's passage Monday afternoon
into evening is expected to scour out any lingering precipitation
and thin clouds. Zonal flow with a western drier air mass passing
through will clear out Tuesday's skies and keep conditions dry
through late Wednesday. Although Monday will be wet and overcast
versus Tuesday's clearer and drier day...temperature behavior will
be similar. Upper 50s to lower 60 morning temperatures with the
afternoons warming into the average middle 70s (maybe teasing 80 F
again Tuesday). The late period turns wet again...but a different
type of wet. A cold frontal passage Wednesday will turn surface
winds around to northeast through at least Friday. Mid-level winds
will be out of the west-southwest and this will run warmer...more
moist air over a relatively cooler surface dome of air. This upglide
flow will be conducive to late work week long duration light rain
or drizzle. So...with overcast and light rain keeping the day in
the 50s/morning 40s...the weather will feel much more 'wintery'
this time next week (by Southeast Texas standards). 31

MARINE...
A cold front will be pushing off the coast early this morning with
strong offshore winds developing in its wake. Have hoisted small
craft advisories in the bays and nearshore Gulf waters and a gale
warning beyond 20 nm. Winds/seas will very slowly subside overnight
and Friday. As high pres moves east, onshore winds will resume by
Fri night and then increase going into the weekend. Will keep an
eye on fog potential Sunday and/or Monday. A Pacific front is
expected to move into the waters Monday afternoon. 47

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      62  42  58  50  70 /   0   0  10  40  50
Houston (IAH)              65  45  59  52  72 /  10   0  10  40  70
Galveston (GLS)            73  50  59  57  69 /  20   0  10  40  80

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Wind Advisory until 4 PM CST this afternoon for the following
     zones: Brazoria...Chambers...Fort Bend...Galveston...
     Harris...Jackson...Matagorda...Wharton.

GM...Small Craft Advisory until 6 PM CST this evening for the
     following zones: Galveston Bay...Matagorda Bay.

     Small Craft Advisory until 3 AM CST Friday for the following
     zones: Coastal waters from Freeport to the Matagorda Ship
     Channel out 20 NM...Coastal waters from High Island to
     Freeport out 20 NM.

     Gale Warning until 2 PM CST this afternoon for the following
     zones: Coastal waters from Freeport to the Matagorda Ship
     Channel out 20 NM...Coastal waters from High Island to
     Freeport out 20 NM.

     Gale Warning until 3 AM CST Friday for the following zones:
     Waters from Freeport to the Matagorda Ship Channel from 20
     to 60 NM...Waters from High Island to Freeport from 20 to
     60 NM.

&&

Discussion...25
Aviation/Marine...11
Hazardous weather outlook, Dec 29, 6:31 AM CST, 7 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
631 AM CST THU DEC 29 2016

TXZ214-235>238-301245-
BRAZORIA-CHAMBERS-GALVESTON-JACKSON-MATAGORDA-
631 AM CST THU DEC 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY

THERE WILL BE A WIND ADVISORY IN EFFECT FROM 11 AM THROUGH 4 PM.
NORTHERLY WINDS BEHIND A MORNING COLD FRONTAL PASSAGE WILL STRENGTHEN
TO BETWEEN 20 TO 25 MPH WITH OCCASIONAL 30 MPH GUSTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

LOW SPOTTER AWARENESS.

GMZ330-335-350-355-370-375-301245-
COASTAL WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT
20 NM-COASTAL WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-
GALVESTON BAY-MATAGORDA BAY-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-WATERS FROM HIGH ISLAND TO FREEPORT FROM 20 TO 60 NM-
631 AM CST THU DEC 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

STRONG NORTH WINDS BEHIND A MORNING COLD FRONTAL PASSAGE HAS HOISTED
SMALL CRAFT ADVISORY FLAGS ACROSS THE LOCAL BAYS AND NEARSHORE
WATERS. A GALE WARNING IS IN EFFECT ACROSS THE OFFSHORE WATERS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

LOW SPOTTER AWARENESS.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 29, 3:49 AM CSTWind AdvisoryHGXBrazoria, Chambers, Fort Bend, Galveston, Harris, Jackson and 2 more12 hr
Dec 29, 4:12 AM CSTGale WarningHGX20 hr
Dec 29, 4:12 AM CSTMarine Dense Fog AdvisoryHGX48 min
Dec 29, 4:12 AM CSTSmall Craft AdvisoryHGX23 hr
Dec 29, 10:45 AM CSTSmall Craft AdvisoryHGX3 hr
Dec 29, 2:04 PM CSTGale WarningHGX116 min

Nearby

Small Craft Advisories in Texas, 2016Every small craft advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.